SEARCH

SEARCH BY CITATION

Keywords:

  • biperiden;
  • dopaminergic hypoactivity;
  • neuroleptics;
  • paroxysmal perceptual alteration;
  • schizophrenia

Abstract A suddenly occurring episode characterized by perceptual alteration (SEPA), mainly of visual and/or auditory modalities, which repeatedly occurred in three schizophrenic patients on long-term neuroleptic medication, is described. Perceptual alteration showed some distinct features that were different from acute symptoms of schizophrenia, and was accompanied by mood changes such as severe anxiety and agitation and, in one of the patients, also by extrapyramidal symptoms. Perceptual alteration, as well as mood changes and extrapyramidal symptoms, responded well to an anticholinergic drug, biperiden. Recent studies have shown that SEPA occurred not only in schizophrenic patients but also in patients on long-term neuroleptic medication for treating other mental disorders. These findings suggest that SEPA is associated with dopaminergic hypoactivity in the brain, which is induced by long-term neuroleptic medication.